• kalindria's Avatar

    kalindria wrote on Lkeith's wall

    I read you'll be starting chemo soon. I'll be starting chemo AGAIN soon. I didn't see anywhere whether or not you have a port, but if that's an option, I highly recommend you get one. It makes life much easier.

    I was apprehensive at first, expecting to have pain or discomfort from the chemo but it flowed into me and nothing. I did have side effects afterward but nothing really at the time other than a bit of tiredness from the Benadryl they gave me.

    I also did visualizations during treatments - I pictured little Ms. Pacmen chomping up the cancer cells as the liquid flowed into my body. Kind of crazy but for me, it helped. I told my body that this was good stuff to help it fight the tumors that were causing me so much pain/problems.

    I have had two recurrences which sucks but that's the usual story with stage IV ovarian cancer so I have accepted it. I hope your experience is different and that you can have the one-and-done experience. Whatever lies in store, if you want to share your experiences or have questions, I'd be happy to help.

  • Carool's Avatar

    Carool wrote on Lkeith's wall

    Hi! I, too, was very scared (who isn’t?). Apology if I’m repeating myself now. I had one infusion of Adriamycin and Cytoxan, combined, every three weeks (four infusions altogether, same as you’ll be getting). Mine took an hour or so from start to finish (not counting the blood work done right before each infusion, to make sure the white blood cells are high enough; if not, you’ll get Neupogen or something like that).

    Once my first infusion was over and I went home, I felt pretty okay. This was 20 years ago, and I may have forgotten things, but I’m sure I’m remembering accurately how I felt. That night I had heartburn (which I never have). I think I began to feel queasy after that. Oh - you’ll be given Zofran or some other anti-nausea med right before you start the infusion, and you’ll get some to take home and use as prescribed. You may also get Ativan to take home. And maybe other good meds to prevent nausea.

    Nowadays, patients get steroids, too, to help with nausea. Those weren’t given to me back then, from what I know.

    I was able to work, see friends, sleep, eat. Food had an unpleasant taste (metallic). There are ways to help with that. I think here on WN you’ll find some, and your chemo nurse may give you suggestions. I ended up eating five donuts a day, as they tasted pretty normal. Gained weight, as you can imagine. Not a lot, but some, and who cares?

    I lost every hair on my body. My hair started falling out maybe 10 days after my first chemo. I got it buzzed off. Bought two wigs. Ended up going bald at my crazy job (almost everything was allowed there!). You may want to wear scarves instead of a wig.

    I just realized that MY first chemo was just about now, though 20 years ago! So the wig-wearing-weather was similar to yours, even though you’re in MN and I’m in NY (Brooklyn). My wig was hot to wear until about October.

    My subsequent chemo treatments were no worse than the first one (I think). Everyone’s body reacts differently from everyone else’s, obviously. But I can say, from the experience of the women in my adjuvant treatment weekly group at MSKCC, that most of the other women reacted to their similar chemos as I did: They were able to carry on with their usual lives.I did feel lousy twice during the 3.5 months of chemo. And I never felt all that great. But it was doable and definitely not horrible. And before you know it, it’s over.

    Let yourself feel and do whatever feels best (as much as you can). If you’re tired and can rest, rest. If you feel sad or angry or whatever, acknowledge your “negative” feelings—you don’t have to be “positive.” But if you can’t feel anything but sad, seek counseling. I found the support group of immense value. And a number of years after I’d finished all treatments, I went to a shrink and got an antidepressant (Lexapro, which has almost none of the usual side effects of most antidepressants).

    I hope this helps you. You will be fine. All of us here on WN hold you close. Hugs from me in Brooklyn to you in Alexandria -

    Carool

    P.S. Btw, at my first infusion, the chemo nurse gave me the Zofran pill, and I promptly dropped it. She said, “That pill cost $50.” That was in 1999. I wonder what it costs now. Don’t drop your pill! LOL!

  • Lkeith's Avatar

    Lkeith wrote on Carool's wall

    Hi. I just saw your post at the site, and think we have similarities. I am just starting my treatments this week, first of four. Very scared and uneasy about all of this, so overwhelming. Wondering how sick I will be and all the side effects. Any advice?

  • Lkeith's Avatar

    Lkeith wrote on barbbigred's wall

    Thanks for your msg yes on a lake in Alexandria and love it Treatment will be in mpls every 3 weeks so it’s a drive Can you direct me where to ask for help with mileage? Still so scared worry how I will feel and react to treatment

  • barbbigred's Avatar

    barbbigred wrote on Lkeith's wall

    HI! I'm a 64 year old female who was diagnosed with Stage IV mantle cell lymphoma August 2017. I have a very close friend who battled a very serious and aggressive breast cancer and it was a longer and harder battle than my cancer ... BUT ... SHE WON! SHE'S A SURVIVOR! You will have good days and bad days and blah days ... but you will also have amazing support and as much, or as little information as you want or can stand at the moment. JUST STAY STRONG! NEVER EVER EVER GIVE UP! NEVER EVER EVER STOP PRAYING! My cancer is classified as "rare". The ONLY treatment was the chemo I completed ... then a stem cell transplant - which I was too high of a risk for. GOD HEALED ME ... and I am so grateful for my oncologist ... my caregivers ... my family ... and THIS SITE! YOU WILL HAVE UNLIMITED SUPPORT FROM OTHERS ON THIS SITE! Most of us find that the one and only way you can understand what it's like to go through this ... is to have actually gone through it. You cannot explain it to people and they truly cannot be expected to understand because it's something they have never had to face. SO I AM LEAVING YOU WITH A PRAYER FOR STRENGTH AND GRACE AND HEALING! God Bless You! Barb Ely / Omaha, NE

  • Bengal's Avatar

    Bengal wrote on Lkeith's wall

    I vividly remember being in exactly your place a little over two years ago and wondering how on earth I got there and how I would ever navigate it all. It was like in the blink of an eye my entire world had been turned upside down and I had entered a totally surreal alternative existence. If I can help in any way please just ask.

    3 Comments
    • Lkeith's Avatar
      Lkeith

      Thanks. It’s just so much information to comprehend all at once. Do this for that, this drug does that but the causes that side effect etc. what to plan for, when to get a wig, how sick will I get?

      15 days ago
    • Bengal's Avatar
      Bengal

      Yes! A lot to take in. I lost my hair the second week. I opted to just shave my head and wear hats. My treatment extended through a Northeastern winter so at times it was two or three hats!

      15 days ago
    • barbbigred's Avatar
      barbbigred

      Suggestion: Start a NOTEBOOK ... I kept a record of ALL of my appointments and status and kept a visual calendar as well. I also took part in just about every "study" that I was approached about ... and if things get a little "emotional" or "involved" - tell your oncologist you would like someone to talk to ... a support group or social service area in the care center. I see you're from Alexandria, MN - we LOVE Alexandria! Can you treat locally or do you have to travel? If you have to travel there are cancer "societies" that can help pay for travel costs ... if you make yourself proactive in this it will help you feel like you have more control ... and that is a good thing.

      12 days ago